TBA (17A133)

Eosinophilic Granulomatosis with Polyangiitis versus Hypereosinophilic syndrome- a diagnostic dilemma

Author(s)

Stephen McDonald, Rosemary Friel, Julie-Ann Henderson, Eimear McKenna, Katarzyna Zygan, Philip V Gardiner

Department(s)/Institutions

Altnagelvin Area Hospital, Western Health and Social Care Trust 

Introduction

Eosinophilic Granulomatosis with polyangiitis (EGPA) and hypereosinophilic syndrome (HES) can be difficult to differentiate. EPGA patients with cardiac involvement tend to have high eosinophil counts, and cardiac damage may be mediated by eosinophil toxicity rather than vasculitis

Aims/Background

We present a case of EGPA in which there was marked eosinophilia and cardiac involvement. 

Method

A 71 year old asthmatic man was admitted to cardiology with a three month history of lethargy, weakness, chest pain and sensory disturbances. On examination he appeared cachectic. He had lower limb oedema and lymphadenopathy. He had right foot drop, with decreased power and sensation in both lower limbs. 

Results

WCC 23, Eosinophilia 12 (e9/l). Hb 98. Renal function - normal. CRP 91, Troponin 105, BNP >15,000.  CXR: small left sided pleural effusion. ECG: T wave inversion in lateral leads. 

The differential diagnosis included EGPA, HES or haematological malignancy. EPGA was confirmed by ANCA tests: MPO ANCA >8 and pANCA of 160.  cANCA negative, PR3 ANCA 1.5.

ECHO - endomyocardial enhancement, normal LV function. Contrast CT chest - irregular hypodense rim along the endocardium, 'pathognomonic of eosinophilic endocarditis or established endocardial fibrosis'. Bone marrow biopsy - eosinophilic precursors, no malignancy. Nerve conduction studies - severe length dependent axonal loss. MRI Brain and spine normal.

He was commenced initially on prednisolone 60mg and within 24 hrs the eosinophil count had returned to normal.

His renal function started to deteriorate (creatinine 117, urinary ACR 14.6). He was given iv methylprednisolone 250mg x3: a renal biopsy confirmed vasculitis. He was commenced on oral cyclophosphamide 50mg/d (adjusted for age, frailty, weight).

Cardiac MRI - large pericardial effusion, pan-endocardial enhancement ?eosinophilic myocarditis. A myocardial biopsy was felt to be too high risk and unlikely to influence management.

He improved and was discharged for rehabilitation. Two months later he was briefly admitted with heart failure: repeat cardiac MRI showed severe LV impairment, panendocardial fibrosis and an apical thrombus. Otherwise he continued to improve with normal ANCA and Eosinophil counts.  He is now on Prednisolone 7.5mg/d and is switching to Azathioprine. A recent ECHO shows an improvement in ejection fraction from 31 to 58%. 

Conclusions

Myocarditis is a major cause of morbidity and mortality in both HES and EGPA. Even in the absence of vasculitis, eosinophilia itself can lead to myocardial damage. 

Image 1

Image 2